Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Chemotherapy. Receives Paclitaxel and Carboplatin. Feeling short of breath and blood pressure dropped to 72/38. Cause?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2397 Questions
My father has had Chemotherapy and receives Paclitaxel and Carboplatin. He has had a full induction of Chemotherapy and Radiation therapy. After completion he had a PET Scan & MRI with results of cancer being Non-Active. It was 59 days after completion of his full induction of Chemotherapy when he started his first cycle which are to be 3 weeks apart with triple dose of the above named drug. He was started on Neulasta 24 hrs. after his 2nd cycle. After 3 cycles another PET & MRI was done with results of non-active cancer. He went through another 2 cycles of Chemo followed by his regular regimen of Neulasta 24 hrs. later. The next day he became short of breath & the following day excessively short of breath and SpO2 would drop to the low 80s and then go back to normal. During this time his blood pressure dropped to 72/38 & a pulse rate of 128. I took my father to the hospital and he was in respiratory distress and had sinus tachycardia. His WBC was 60K/uL, CPK 23U/L, Lactate 4.1 mmol/L He also had white spots in the back of his throat. The doctors ruled out Infection, PE, Infiltrate, pneumothorax & Heart Attack. What could have caused this to happen?
Posted Sun, 14 Jul 2013 in Cancer
Answered by Dr. Robert Galamaga 3 hours later
Hello and thank you for sending your question.

Your question is a very good one and I will work on providing you with some information and considerations.

Your father has been through several rounds of strong systemic chemotherapy. The regimen selected by his oncologist is very active in lung cancer and hopefully will continue to keep the one cancer in remission.

As you know chemotherapy has many side effects. One of the most worrisome side effects of chemotherapy especially after several cycles of therapy is suppression of the immune system. Patients can develop what we refer to as neutropenic fever. This can lead to severe infections.

In the case of your father we would most likely consider infection as a probable cause but as you have indicated nothing has been found on imaging studies or most likely blood cultures as well. I suspected he was treated with broad spectrum antibiotics until they were able to declare that no obvious infection was present. I also assume that a check for several different viruses which might cause some of the symptoms which he experienced.

If infection is rolled out we would consider that the most likely contributive factor to be a systemic inflammatory response possibly Related to his treatment. These types of reactions are more prevalent during the later cycles of therapy.

The elevated white blood cell count Could possibly be related to steroids Which are often given with chemotherapy or possibly because of the Neulasta. Generally with these types of responses supportive care is initiated and sometimes patients are able to make excellent recovery.

At this time it will be a good idea for you to sit down with the oncologist to discuss strategy for continued treatment. The oncologist may recommend no additional therapy at this time and continued close monitoring. If the oncologist would like to proceed with therapy sometimes we consider reducing the dose of the treatment to improve tolerability and decrease severity of side effects.

Thanks again for sending your question. I realize this is a very challenging situation especially when there's no obvious cause declared for some of the symptoms which he experienced.

If you have any additional concerns I would be happy to discuss them with you.


Dr. Galamaga
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor